Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 15, NWS Honolulu, HI

December 4, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 4, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 4, 2018, 12:00 PM HST. It was in force for 52 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 4, 2018, 3:30 AM HST (13:30 UTC)
In effect from
Dec 4, 2018, 12:00 PM HST
Expired
Dec 6, 2018, 3:30 PM HST
In force
52 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 11:00 AM HSTHIGH SURFPrinceville, HI*** 1 FATAL *** WOMAN SWEPT OUT TO SEA BY HIGH SURF AT QUEENS BATH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WHHW40 PHFO 041330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Tue Dec 4 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A large northwest swell will spread from northwest to southeast
down the island chain today and tonight, resulting in very large
and dangerous surf along north and west facing shores of most
islands. This will be a long duration high surf event, due to an
extended period of strong wave generating winds being directed at
the islands, and surf will likely remain at or above advisory 
levels through Friday night in many areas.

HIZ001>003-050400-
/O.NEW.PHFO.SU.W.0015.181204T2200Z-181206T2200Z/
Niihau-Kauai Windward-Kauai Leeward-
330 AM HST Tue Dec 4 2018

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO NOON HST
THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from noon today to noon HST Thursday.

* SURF...Along north and west facing shores of Kauai and Niihau, 4
  to 6 feet this morning, rapidly building to 15 to 20 feet this
  afternoon, peaking at 25 to 35 feet tonight and Wednesday, then
  lowering to 20 to 25 feet Thursday morning. 

* TIMING...Noon today through noon Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and infrastructure, 
  including roadways. Powerful longshore and rip currents will be 
  present at most beaches. Large breaking waves and strong 
  currents may impact harbor entrances and channels causing 
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ006>008-012-013-017-019-020-050400-
/O.NEW.PHFO.SU.W.0015.181205T0400Z-181206T2200Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
330 AM HST Tue Dec 4 2018

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON HST
THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from 6 PM this evening to noon HST
Thursday. 

* SURF...Along north facing shores of Oahu, Molokai and Maui, 4 to
  6 feet this morning, rapidly building to 10 to 14 feet late this
  afternoon, peaking at 25 to 35 feet tonight and Wednesday, then
  lowering to 20 to 25 feet Thursday morning. Along west facing
  shores of Oahu and Molokai, 2 to 4 feet this morning, rapidly
  building to 6 to 9 feet late this afternoon, peaking at 18 to 24
  feet tonight and Wednesday, then lowering to 15 to 20 feet
  Thursday morning.

* TIMING...6 PM this evening through noon Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and infrastructure, 
  including roadways. Powerful longshore and rip currents will be 
  present at most beaches. Large breaking waves and strong 
  currents may impact harbor entrances and channels causing 
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ023-025-050400-
/O.NEW.PHFO.SU.Y.0057.181205T1000Z-181206T2200Z/
Kona-Big Island North and East-
330 AM HST Tue Dec 4 2018

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON HST
THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from midnight tonight to noon HST
Thursday. 

* SURF...Building to 10 to 15 feet along exposed north facing
  shores, and 6 to 10 feet along exposed west facing shores.

* TIMING...Midnight tonight through noon Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$
6 follow-up statements
770 
WHHW40 PHFO 050133
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
333 PM HST Tue Dec 4 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A large northwest swell will spread from northwest to southeast
down the island chain tonight, resulting in very large and dangerous
surf along north and west facing shores of most islands. This will
be a long-duration high surf event, due to an extended period of 
strong wave-generating winds directed at the islands. Surf will 
likely remain at or above advisory levels through Friday night in 
many areas.

HIZ001>003-051445-
/O.CON.PHFO.SU.W.0015.000000T0000Z-181206T2200Z/
Niihau-Kauai Windward-Kauai Leeward-
333 PM HST Tue Dec 4 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST THURSDAY...

* SURF...Along north and west facing shores of Kauai and Niihau,
  rapidly building to 15 to 20 feet this evening, peaking at 25 
  to 35 feet tonight and Wednesday, then lowering to 20 to 25 feet
  Thursday morning. 

* TIMING...Through noon Thursday.

* IMPACTS...Very High...Expect ocean water sweeping across coastal
  areas, creating the potential for impacts to properties and
  roadways. Powerful currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ006>008-012-013-017-019-020-051445-
/O.CON.PHFO.SU.W.0015.181205T0400Z-181206T2200Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
333 PM HST Tue Dec 4 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST THURSDAY...

* SURF...Along north facing shores of Oahu, Molokai and Maui,
  rapidly building to 10 to 14 feet this evening, peaking at 25 to
  35 feet tonight and Wednesday, then lowering to 20 to 25 feet
  Thursday morning. Along west facing shores of Oahu and Molokai,
  rapidly building to 6 to 9 feet this evening, peaking at 18 to 
  24 feet tonight and Wednesday, then lowering to 15 to 20 feet 
  Thursday morning. 

* TIMING...6 PM this evening through noon Thursday.

* IMPACTS...Very High...Expect ocean water sweeping across coastal
  areas, creating the potential for impacts to properties and 
  roadways. Powerful currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ023-025-051445-
/O.CON.PHFO.SU.Y.0057.181205T1000Z-181206T2200Z/
Kona-Big Island North and East-
333 PM HST Tue Dec 4 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON HST THURSDAY...

* SURF...Building to 10 to 15 feet along exposed north facing 
  shores, and 6 to 10 feet along exposed west facing shores. 

* TIMING...Midnight tonight through noon Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong currents making swimming difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$
289 
WHHW40 PHFO 051323
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 AM HST Wed Dec 5 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH
SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A large northwest swell will spread from northwest to southeast
down the island chain today, resulting in very large and 
dangerous surf along north and west facing shores of most islands.
Warning level surf is expected to lower to advisory level late
Thursday, and continue through Friday.


HIZ001>003-006>008-012-013-017-019-020-060230-
/O.EXT.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
323 AM HST Wed Dec 5 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north facing shores of Oahu, Molokai and Maui, will
  build to 25 to 35 feet today, then lowering to 20 to 25 Thursday.
  Along west facing shores of Oahu and Molokai, expect surf of 18
  to 24 feet today, then 15 to 20 feet by Thursday.

* TIMING...Through 6 pm HST Thursday.

* IMPACTS...Very High...Expect ocean water sweeping across 
  coastal areas, creating the potential for impacts to 
  properties and roadways. Powerful currents will be present at 
  most beaches. Large breaking waves and strong currents may 
  impact harbor entrances and channels causing challenging boat 
  handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ023-025-060230-
/O.EXT.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/
Kona-Big Island North and East-
323 AM HST Wed Dec 5 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Building to 10 to 15 feet today along exposed north 
  facing shores, and 6 to 10 feet along exposed west facing 
  shores. 

* TIMING...Today through 6 pm HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming difficult and 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$
268 
WHHW40 PHFO 051346 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
346 AM HST Wed Dec 5 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A large northwest swell will spread from northwest to southeast
down the island chain today, resulting in very large and 
dangerous surf along north and west facing shores of most islands.
Warning level surf is expected to lower to advisory level late
Thursday, and continue through Friday.

HIZ001>003-006>008-012-013-017-019-020-060230-
/O.COR.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
346 AM HST Wed Dec 5 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and west facing shores of Kauai and Niihau
  and north facing shores of Oahu, Molokai and Maui, will be 25 to
  35 feet today, lowering to 20 to 25 feet Thursday. Along west
  facing shores of Oahu and Molokai, will be 18 to 24 feet today,
  lowering to 15 to 20 feet Thursday.

* TIMING...Through 6 pm HST Thursday.

* IMPACTS...Very High...Expect ocean water sweeping across 
  coastal areas, creating the potential for impacts to 
  properties and roadways. Powerful currents will be present at 
  most beaches. Large breaking waves and strong currents may 
  impact harbor entrances and channels causing challenging boat 
  handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ023-025-060230-
/O.COR.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/
Kona-Big Island North and East-
346 AM HST Wed Dec 5 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...10 to 15 feet today along exposed north facing shores, 
  and 6 to 10 feet along exposed west facing shores. 

* TIMING...Through 6 pm HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming difficult and 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$
120 
WHHW40 PHFO 060132
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 PM HST Wed Dec 5 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A large northwest swell will spread down the rest of the island 
chain tonight, resulting in very large and dangerous surf along 
north and west facing shores of most islands. Warning level surf 
is expected to lower to advisory level late Thursday, and continue
through Friday.

HIZ001>003-006>008-012-013-017-019-020-061445-
/O.CON.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
332 PM HST Wed Dec 5 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and west facing shores of Kauai and Niihau
  and north facing shores of Oahu, Molokai and Maui, will be 25 to
  35 feet tonight, lowering to 20 to 30 feet Thursday. Along west
  facing shores of Oahu and Molokai, will be 18 to 22 feet today,
  lowering to 15 to 20 feet Thursday. 

* TIMING...Through 6 pm HST Thursday.

* IMPACTS...Very High...Expect ocean water sweeping across coastal
  areas, creating the potential for impacts to property and roads.
  Powerful currents will be present at most beaches. Large 
  breaking waves and strong currents may impact harbor entrances 
  and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ023-025-061445-
/O.CON.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/
Kona-Big Island North and East-
332 PM HST Wed Dec 5 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...10 to 15 feet tonight along exposed north facing shores,
  and 6 to 10 feet along exposed west facing shores. 

* TIMING...Through 6 pm HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming difficult and 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. 

&&

$$
129 
WHHW40 PHFO 061348
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
348 AM HST Thu Dec 6 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.Surf along north and west facing shores will lower to advisory
levels tonight through Friday as a large northwest swell gradually
trends down. 

HIZ001>003-006>008-012-013-017-019-020-070300-
/O.CON.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
348 AM HST Thu Dec 6 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...20 to 25 feet today, lowering to 12 to 18 feet tonight
  through Friday along north and west facing shores of Kauai and
  Niihau and north facing shores of Oahu, Molokai and Maui. 15 to
  20 feet today, lowering to 8 to 12 feet tonight through Friday
  along west facing shores of Oahu and Molokai. 

* TIMING...warning level surf will lower to advisory levels
  tonight through Friday.

* IMPACTS...Very High...Expect ocean water sweeping across 
  coastal areas, creating the potential for impacts to property 
  and roads. Powerful currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ023-025-070300-
/O.CON.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/
Kona-Big Island North and East-
348 AM HST Thu Dec 6 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 to 15 feet along exposed north facing shores, and 6 to
  8 feet along exposed west facing shores. 

* TIMING...Through 6 pm HST today.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong currents making swimming difficult and 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
098 
WHHW40 PHFO 070130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Thu Dec 6 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The declining northwest swell will continue to support advisory
level surf along the north and west facing shores through Friday.
A new north-northwest swell expected to arrive Saturday will once
again boost surf to warning levels.

HIZ001>003-006>008-012-013-017-019-020-071430-
/O.CAN.PHFO.SU.W.0015.000000T0000Z-181207T0400Z/
/O.NEW.PHFO.SU.Y.0058.181207T0130Z-181208T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
330 PM HST Thu Dec 6 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR NORTH
AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH
FACING SHORES OF MAUI...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Friday. 

* SURF...18 to 22 feet tonight, lowering to 12 to 18 feet Friday
  along north and west facing shores of Kauai and Niihau and north
  facing shores of Oahu, Molokai and Maui. 12 to 18 feet tonight,
  lowering to 8 to 12 feet tonight through Friday along west 
  facing shores of Oahu and Molokai. 

* TIMING...through Friday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ023-025-070230-
/O.CAN.PHFO.SU.Y.0057.000000T0000Z-181207T0400Z/
Kona-Big Island North and East-
330 PM HST Thu Dec 6 2018

...HIGH SURF ADVISORY IS CANCELLED FOR NORTH AND WEST FACING
SHORES OF THE BIG ISLAND ...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory. 


$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 3, 8:30 PM HST, 7 hours earlier.

Area forecast discussion, Dec 3, 8:30 PM HST, 7 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Mon Dec 3 2018

.SYNOPSIS...
Trade winds will prevail through the week, becoming breezy and
gusty on Tuesday and again by the weekend. Showers will be focused
along windward slopes through much of the week under the trades.
Moisture from a dissipating front will keep windward Big Island
somewhat wet, while leeward areas remain rather dry. The trailing
end of another weak front will bring an increase in rainfall as it
moves down the island chain over the weekend.

&&

.DISCUSSION...
Moderate trade winds continue across the state this evening, as a
1024-25 mb surface high is about 600 miles north of the state. A
ridge aloft is moving over the area from the northwest and will keep
airmass stable in the island vicinity. Hence, trade wind weather
prevails across the islands, with passing low clouds and showers
affecting mainly windward areas. Windward Big Island may see a
little clouds and showers though, as moisture from a dissipating
front, carried by the trades, reaches the area at times.

Winds will pick up on Tuesday, and little change is expected in
regards to the rainfall pattern. The pressure gradient across the
region tightens slight, leading to a slight strengthening of the
winds. The lingering frontal moisture will continue to affect mainly
windward Big Island, but may reach windward east Maui at times. In
addition, the building trade winds may reach wind advisory strength
over the summits of the Big Island on Tuesday.

Winds will briefly ease on Wednesday as an approaching front from
the northwest weakens the surface high and displaces it eastward.
The atmosphere will remain stable, and the forecast solutions showed
no organized areas of low level moisture nearby. As such, expect
similar trade wind weather to persist, with windward rainfall and
mostly dry leeward conditions. Models do hint a slight increase in
moisture on Thursday, so a slight increase in windward showers is
possible.

Building high pressure northwest of the islands will lead to trade
winds increasing again late Friday over the weekend. In fact, winds
may get rather breezy by the later part of the weekend. Forecast
solutions also indicated the tail end of a front will reach the
island chain over the weekend. Even there are differences on the
models upon how fast and how far south this weak front will
ultimately advance to, moisture from the front will be affecting
the islands. The anticipated strong trade winds will easily push
some clouds and showers over lee areas of the smaller islands. The
gusty trade winds may even reach wind advisory strength across some
areas during the weekend.

&&

.AVIATION...
High pressure north of the state will drive breezy trades over the
Hawaii next few days. AIRMET Tango remains in effect for areas south
and west of all mountain ranges below 8000 ft MSL due to tempo
moderate turbulence.

Remnant moisture and clouds from an old frontal boundary east of the
Big Island will recycle clouds and showers westward, enhancing cloud
heights and shower activity for all islands through the morning
hours. Expect scattered to numerous showers with MVFR ceilings and
visibility favoring windward and mountain areas. AIRMET Sierra was
expanded to include north and east sections of all islands this
evening.

Both AIRMET Sierra and Tango will last at least through Tuesday
morning.

&&

.MARINE...
High pressure north of the state will keep a moderate to breezy
trade wind flow in place across the coastal waters through the work
week. There will likely be a slight easing of the trades late
Wednesday through Thursday as a cold front passes by north of the
island chain. The trades will then increase late in the work week
and become quite strong over the weekend through early next week as
a front slips down the island chain and strong high pressure builds
northwest of the state. A Small Craft Advisory remains in effect for
the typically windy waters around Maui and the Big Island through
Wednesday. A large incoming northwest swell will build from
northwest to southeast Tuesday afternoon and Tuesday night, and as a
result the SCA will need to be expanded to include the remainder of
the marine area. SCA conditions will then likely continue for most
and possibly all marine zones through early next week. The trades
may even be strong enough over the weekend to produce Gales across
the typically windy waters around Maui and the Big Island.

The current small northwest swell will slowly fade through Tuesday.
A new large northwest swell associated with an intense low over the
northwest Pacific several days ago, will build Tuesday afternoon,
peak Tuesday night and Wednesday, then slowly lower through the
remainder of the week. Warning level surf is expected along exposed
north and west facing shores during the peak of the event, with
advisory level surf possibly continuing through Friday night.

Short-period, rough surf will gradually increase along east facing
shores during the first half of this week as trade winds increase to
moderate and locally breezy levels. East shore surf will lower
slightly Wednesday night through Friday as trade winds upstream of
the state decrease. East shore surf will then increase Friday night
through early next week as the trades strengthen upstream of the
islands once again, with advisory level surf possible by early next
week. Surf along south facing shores will remain small through the
forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 12:42 AM HSTWind AdvisoryHFOHawaii27 hr
Dec 4, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii60 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.